Teaching Neuroimages: Hydroxychloroquine-Induced Vacuolar Myopathy

Neurology. 2013 Jun 4;80(23):e248-9. doi: 10.1212/WNL.0b013e318295d6f4.

Abstract

A 58-year-old woman with long-standing mixed connective tissue disorder had proximal leg weakness for 4 months. She had been treated with 400 mg/day of hydroxychloroquine and varying doses of prednisone over 15 years. Creatine kinase was 600 U/mL. MRI of quadriceps showed edema and its biopsy revealed myriad acid-phosphatase–positive autophagic vacuoles indicating increased lysosomal activity (figure). Hydroxychloroquine induces autophagy by reducing lysosomal acidity.1 Autophagic vacuolar myopathy can be seen with chloroquine or colchicine therapy or in inherited disorders (α-glucosidase deficiency, Danon disease, and X-linked myopathy with excessive autophagy).1 Hydroxychloroquine myopathy usually presents with mild to moderate proximal weakness and rarely causes severe weakness and respiratory failure.2 Our patient's weakness improved after discontinuing hydroxychloroquine.

Publication types

  • Case Reports

MeSH terms

  • Female
  • Humans
  • Hydroxychloroquine / administration & dosage
  • Hydroxychloroquine / adverse effects*
  • Lysosomal Storage Diseases / chemically induced*
  • Magnetic Resonance Imaging / methods*
  • Middle Aged
  • Muscular Diseases / chemically induced*
  • Quadriceps Muscle / drug effects*
  • Quadriceps Muscle / pathology

Substances

  • Hydroxychloroquine

Supplementary concepts

  • Vacuolar myopathy